Generalized Pustules in a Healthy Woman

May 2005 | Volume 1 | Issue 1 | Original Article | 63 | Copyright © 2005

Martha P. Arroyo, MD, PhD; Patricia Heller, MD and Miriam Keltz Pomeranz, MD

Abstract

A healthy 47-year-old woman developed diffuse pustules and edema of the skin after exposure to diltiazem and cephalexin. Bacterial, fungal and viral cultures were sterile suggesting a noninfectious etiology. A skin biopsy showed spongiosis, subcorneal collection of neutrophils, papillary dermal edema and a superficial perivascular mixed cell infiltrate. The clinical and histopathologic findings were consistent with acute generalized exanthematous pustulosis (AGEP). The patient was treated with supportive care and the pustular dermatitis cleared. AGEP is a rare complication of drug therapy and should be considered in the differential diagnosis of patients presenting with acute onset pustular dermatitis.

Drug reactions are an uncommon and unpredictable complication of medical therapy. Cutaneous drug reaction rates occur with a frequency of 1% to 8% and can be higher for certain classes of drugs1. They can range from mild morbilliform eruptions to more severe forms such as drug-hypersensitivity syndrome, toxic epidermal necrolysis or anaphylaxis. Acute generalized exanthematous pustulosis (AGEP) is a rare presentation of a drug reaction and can be difficult to distinguish from other pustular dermatoses. Herein we review a case of AGEP and include a discussion of salient clinical and histological features of AGEP.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Related Articles